Fentanyl: What are the exposure risks?
While the hazards of fentanyl exposure are significant for LEOs, it’s important to understand the myths and realities
Sponsored by Smiths Detection
By Melissa Mann for Police1 BrandFocus
The potency of fentanyl, a powerful synthetic opioid, has created a fear of accidental exposure and overdose among first responders, particularly police officers. The drug poses a substantial threat to those who may come into contact through normal daily duties on the job, generating a great deal of anxiety.
However, the fear of death from fentanyl exposure has been exacerbated by media outlets. The Washington Post, New York Times and other publications have reported several incidents of life-threatening fentanyl exposure among first responders.
While accidental ingestion or inhalation of very small amounts of fentanyl can indeed lead to fatalities, the risk of transdermal exposure – absorption into the bloodstream via skin contact with powder particles – has been greatly exaggerated.
The actual risk is in internalizing the drug through inhalation or ingestion. Touching or simply being present in a room with a small amount of the drug is not enough to cause any life-threatening issues – although it is imperative that you minimize skin exposure to better prevent accidentally brushing the powdered drug into the air or against your nose or mouth.
Fentanyl Exposure Risks
Since fentanyl is 30 to 50 times more potent than heroin, just 2 milligrams is considered to be a deadly dose for more than 95 percent of the American public. It takes only a small amount of fentanyl inhaled through the nose or mouth and absorbed by mucous membranes to cause severe adverse reactions. However, brief skin contact and incidental dermal absorption are unlikely to cause toxicity symptoms.
A statement released by a joint task force of the American College of Medical Toxicology and American Academy of Clinical Toxicology says the risk of clinically significant fentanyl exposure to emergency responders is extremely low through the skin. Inhalation of trace amounts of fentanyl that become airborne, not skin contact, is the primary exposure route of concern.
The ACMT and AACT report there have been no reports of first responders with symptoms consistent with opioid toxicity from only incidental skin contact. While there have been first responder reports of exposure, including symptoms of drowsiness and lethargy to the point of coma, lowered respirations and pinpoint pupils, none reflected full overdose toxicity.
First responders who may encounter fentanyl should be thoroughly trained to recognize signs and symptoms of opioid intoxication and overdose. Officers must follow established agency guidelines regarding protective gear such as dust masks, safety eyewear and gloves.
According to the ACMT statement, nitrile gloves (not latex) provide sufficient protection during routine handling of the drug. Any skin exposed to the drug should be washed immediately with soap and water. Alcohol-based hand sanitizers are not recommended as they may actually increase skin absorption.
Take Precautions on the Job
In a recent survey conducted by Smiths Detection and Police1, nearly 90 percent of officers who responded said they were somewhat or very worried about exposure to fentanyl. Another 45 percent said they encounter fentanyl on the job once a month to once a week.
In the same survey, nearly 40 percent of officers said they are testing unknown substances in the field, almost all of them with field test kits and gloves.
Given these results and the ongoing nature of the opioid crisis, officers must be properly trained to recognize and guard against exposure hazards. Administrators should establish clear guidelines in agency policy regarding protective gear such as dust masks, safety eyewear and gloves.
It is imperative that officers always wear personal protective equipment when handling unknown substances that are suspected to be or contain fentanyl, including nitrile gloves and dust masks. Many police agencies also now require officers to carry naloxone (aka Narcan), an opioid overdose antidote, on their person.
Testing and Identification
Should you come across a mysterious substance in the line of duty, it is critical to determine what you are dealing with. It is impossible to determine with certainty solely by sight what the substance could be.
In addition to donning appropriate protective gear, portable detection tools can dramatically increase officer safety by swiftly determining the nature of unknown substances on the spot.
The ability to quickly detect and identify unknown substances, especially those suspected to be narcotics, is critical for all officers.
A portable, handheld testing device such as the Target-ID by Smiths Detection can analyze an unknown substance and identify narcotics, synthetic designer drugs or cutting agents in less than a minute.
The device weighs 5.4 pounds and can be loaded with a library of up to 2,500 identifiable substances, with capabilities of adding another custom reference list of up to 500 more. It will not destroy the tested sample, which is useful when compiling case evidence.
Hysteria around reports of death from simple dermal exposure to fentanyl should be laid to rest in light of recent evidence. Medical professionals have advised that fentanyl cannot be absorbed through the skin into the bloodstream quickly enough or in large enough amounts to cause death.
Law enforcement officers should focus on routine safety precautions, including gloves, as well as face masks to avoid inhalation, coupled with common sense and standard safe workplace practices in order to reduce the risk of fentanyl exposure.
Request information from Smiths Detection